Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 159, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2008, 5:08 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2008, 5:08 AM CDT (10:08 UTC)
- Expired
- May 31, 2008, 6:00 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 105 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:30 AM CDT | HAIL 1.75 | 9 E Zook, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:52 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2736 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 311008
SVRDDC
KSC145-185-311100-
/O.NEW.KDDC.SV.W.0159.080531T1008Z-080531T1100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 600 AM CDT
* AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ZOOK...MOVING NORTHEAST AT 16 MPH.
* LOCATIONS IMPACTED INCLUDE...
ZOOK...
FRIZELL...
LARNED...
ASH VALLEY...
RADIUM...
RURAL RESIDENCES OF EASTERN PAWNEE AND NORTHERN STAFFORD COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3801 9901 3803 9928 3834 9922 3832 9901
3826 9901 3826 9848 3824 9846 3823 9845
3795 9893
TIME...MOT...LOC 1008Z 212DEG 14KT 3804 9909
$$
182 follow-up statements
000
WWUS53 KDDC 311019
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
520 AM CDT SAT MAY 31 2008
KSC145-185-311100-
/O.CON.KDDC.SV.W.0159.000000T0000Z-080531T1100Z/
PAWNEE KS-STAFFORD KS-
520 AM CDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHERN STAFFORD AND EASTERN PAWNEE COUNTIES...
AT 513 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER. THIS STORM WAS LOCATED NEAR ZOOK...
MOVING NORTH AT 12 MPH.
* LOCATIONS IMPACTED INCLUDE...
ZOOK...
FRIZELL...
LARNED...
RURAL RESIDENCES OF EASTERN PAWNEE AND NORTHERN STAFFORD COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3801 9901 3803 9928 3834 9922 3832 9901
3826 9901 3826 9848 3824 9846 3823 9845
3795 9893
TIME...MOT...LOC 1020Z 199DEG 10KT 3803 9908
$$
18000
WWUS53 KDDC 311041
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 AM CDT SAT MAY 31 2008
KSC145-185-311100-
/O.CON.KDDC.SV.W.0159.000000T0000Z-080531T1100Z/
PAWNEE KS-STAFFORD KS-
541 AM CDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHERN STAFFORD AND EASTERN PAWNEE COUNTIES...
AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL THE
SIZE OF GOLF BALLS OR LARGER. THIS STORM WAS LOCATED 5 MILES EAST OF
ZOOK...MOVING EAST AT 25 MPH.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT SATURDAY
FOR SOUTH CENTRAL KANSAS.
LAT...LON 3801 9901 3804 9913 3825 9919 3831 9902
3830 9901 3826 9901 3826 9848 3823 9845
3795 9893
TIME...MOT...LOC 1041Z 266DEG 22KT 3804 9893
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:31 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 31, 3:31 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 AM CDT SAT MAY 31 2008 .DISCUSSION... DAYS 1-2... THE 07 UTC SFC OBSERVATIONS INDICATE A FRONT STRETCHING FROM IOWA INTO NORTHWEST OKLAHOMA, THE TEXAS PANHANDLE AND NORTHEAST NEW MEXICO. FROM THERE THE FRONT EXTENDED UP THE IMMEDIATE EAST SLOPES OF THE ROCKIES. ZONAL FLOW AT MID AND HIGH LEVELS WAS SLOWING THE PROGRESS OF THE FRONT. AN UPPER LEVEL TROUGH WAS LOCATED OVER THE GREAT LAKES. THIS PATTERN WILL BECOME LOCKED IN OVER THE NEXT 2 DAYS. A PRESSURE TROUGH WILL DEVELOP EACH AFTERNOON ALONG THE FRONT RANGE, RESULTING IN UPSLOPE FLOW AND MOISTENING ACROSS WESTERN KS AND THE HIGH PLAINS OF NORTHEAST NM AND COLORADO. IF ANYTHING THE FRONT WILL SAG SOUTH A LITTLE BY SUNDAY, RESULTING IN SLIGHTLY COOLER TEMPS. MID TO HIGH LEVEL TEMPS WILL BE FAIRLY COOL TODAY WITH 500/400/300MB TEMPS ABOUT -11C/-23C/-39C ACROSS WESTERN KS AND THE FRONT RANGE. THE FRONT WILL REMAIN BANKED UP AGAINST THE MOUNTAINS TODAY. MOISTURE WILL INITIALLY BE LIMITED ALONG THE FRONT RANGE AS THIS UPSLOPE REGIME GETS UNDERWAY. NEVERTHELESS, UPSLOPE FLOW MAY ADVECT MARGINAL MOISTURE(40S F DEWPOINTS) ONTO THE RATON MESA BY AFTERNOON. STRONG ELEVATED HEATING AT 8000FT MAY COMBINE WITH THE LOW LEVEL MOISTURE AND COOL MID AND HIGH LEVEL TEMPS TO INITIATE HIGH BASED STORMS. STORMS COULD INITIATE AROUND 8000 FT ELEVATION ON THE RATON MESA AND THEN PROGRESS FAIRLY QUICKLY EASTWARD INTO FAR SOUTHWEST KANSAS GIVEN THE 40-50KT 3-6 KM FLOW. STORMS THAT DEVELOP WILL ENCOUNTER HIGHER THETA-E VALUES IN SOUTHWEST KANSAS OWING TO THE HIGHER DEWPOINT VALUES. IF STORMS MAKE IT INTO SW KS THEY COULD BECOME SEVERE WITH LARGE HAIL. OTHER STORMS MAY DEVELOP ALONG THE STATIONARY BOUNDARY TO OUR SOUTH. DEWPOINTS WILL ACTUALLY BE HIGHER NORTH OF THIS BOUNDARY AT P28(ON THE COOL SIDE OF THE BOUNDARY). BUT WITH CONVERGENCE CONFINED TO THE FRONT, THE HIGHER THETA-E VALUES MAY NOT LEAD TO STORMS IN OUR COUNTIES. I DECIDED TO KEEP 20 POPS IN OUR FAR SE IN CASE SOMETHING DOES DEVELOP FURTHER NORTH. MODEL SOUNDINGS SHOW ELEVATED CAPE ACROSS OUR EASTERN COUNTIES BY LATE TONIGHT. SO OTHER STORMS MAY DEVELOP IN THE WARM ADVECTION PATTERN FROM DDC EAST. MID TO HIGH LEVEL TEMPS WILL INCREASE ABOUT 3C BY SUNDAY AND SFC TEMPS WILL COOL OVER WESTERN KS. BUT SFC MOISTURE WILL BE GREATER BY SUNDAY. IN FACT, 50S TO 60F DEWPOINTS MAY ADVECT WESTWARD TOWARD THE PALMER DIVIDE. DESPITE THE LACK OF FAVORABLE UPPER DYNAMICS, STORMS MAY FIRE ON THE HIGHER TERRAIN AND THEM MOVE INTO SOUTHWEST KANSAS AFTER 00Z MON. OTHER ELEVATED STORM ACTIVITY IS POSSIBLE AS WELL AFTER DARK. DAYS 3-7... SURFACE FRONT DRIFTING NORTH...AND THEN SOUTH...AND THEN NORTH AGAIN ACROSS SOUTHWEST KANSAS THROUGH MID WEEK. STILL APPEARS THAT TEMPERATURES SOUTH OF THIS FRONT WILL BE WARM WITH 16C 7H TEMPS PROGGED ACROSS PARTS OF THE CWA EARLY IN THE WEEK. NORTH OF THE FRONT TEMPERATURES WILL BE MORE SEASONAL. AT THIS TIME UNSURE OF EXACT LOCATION OF THIS FRONT ANY PARTICULAR DAY SO NO MAJOR ADJUSTMENTS PLANNED TO THE CURRENT TEMP FORECAST NEXT WEEK. AS FOR PCPN CHANCES...THE GFS/ECMWF ALL SUGGESTING A WEAK S/W TROF MOVING ACROSS THE PLAINS MONDAY NIGHT WHILE THE CANADIAN SUGGEST TUESDAY. ALL THEN MOVE A STRONGER SYSTEM INTO THE PLAINS MID WEEK. BASED ON HIGH TEMPERATURES FORECASTED MONDAY AND TUESDAY AND THE WARM 7H TEMPS IT APPEARS A CAP MAY BE IN PLACE FOR MOST OF THE CWA BOTH DAYS. THE POSSIBLE EXCEPTION MAY BE OUR NORTHERN CWA. ON WEDNESDAY CHCS MAY BE A BIT BETTER FOR PORTIONS OF OUR CWA BUT MODELS STILL DIFFERING ON MID LVL BAROCLINIC ZONE AND SFC FEATURES. AS A RESULT CONFIDENCE IS NOT HIGH ENOUGH TO MAKE ANY MAJOR ADJUSTMENTS TO CURRENT FORECAST ON PCPN LATE WED INTO THURSDAY. .AVIATION... CLOUDS FORMING ACROSS MUCH OF SOUTHWEST KS WHERE GOOD ISENTROPIC LIFT AND WAA WAS ADVERTISED AT 12Z. BASED ON SOUNDING AND SFC BOS AT OF 8Z LOOKS LIKE CIGS THIS MORNING WILL BE VFR. PROGGED SOUNDINGS THEN SHOWING THIS MOISTURE ERODING BY 18Z WITH WITH SOME AFTERNOON CU REDEVELOPING...ESPECIALLY IN THE EAST. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 62 83 66 / 0 20 0 20 GCK 86 60 85 64 / 0 20 0 30 EHA 88 60 85 63 / 0 20 0 30 LBL 88 61 85 64 / 0 20 0 30 HYS 84 60 83 66 / 0 20 0 20 P28 89 65 85 70 / 20 20 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, May 31, 4:57 AM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT SAT MAY 31 2008 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 457 AM CDT SAT MAY 31 2008 /357 AM MDT SAT MAY 31 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS MORNING IN SOUTH CENTRAL KANSAS. SOME OF THESE COULD BE SEVERE WITH LARGE HAIL. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN SOUTH CENTRAL KANSAS AROUND MEDICINE LODGE AND COLDWATER. THESE STORMS COULD CONTAIN LARGE HAIL AS WELL. OTHER STORMS MAY MOVE INTO FAR SOUTHWEST AND WESTERN KANSAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:47 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 43 min |
| May 31, 6:27 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.